News, Culture & Society

Taking heartburn pills DOUBLES your risk of developing an allergy

Millions of people prescribed heartburn pills are twice as likely to develop an allergy, a study has shown.

Researchers studied the health records of more than 8million people, finding that patients on drugs like PPIs often returned to their doctor to get anti-allergy drugs.    

Older patients had a higher chance of returning to their doctor for an anti-allergy prescription than younger patients.

Suppressing gastric acid in the stomach may cause allergic symptoms by reducing the bodies defense or causing inflammation, scientists said.

Millions of people prescribed heartburn pills are twice as likely to develop an allergy, a study has shown

Antacids are medicines that counteract the acid in your stomach to relieve indigestion, heartburn, gastritis or stomach ulcers.

PPIs (proton pump inhibitors) work by suppressing the release of acid by cells, called proton pumps, in the stomach lining.  

They can be bought over the counter, but the team at the Medical University of Vienna only looked at prescription PPIs.

They analysed 8.2million people in Austria, which is 97 per cent of the total population.

Health insurance companies’ databases provided 39,180,151 years of follow-up until prescription of an anti-allergic drug.

During 8,133,846 years of follow-up after prescription of an acid inhibitor, 416,615 first prescriptions of an anti-allergic drug were registered.

In contrast, 31,046,305 years of follow-up in those that had no acid inhibitor prescription during the observation period were associated with only 810,990 anti-allergic medications.

The findings, published in Nature Communications, showed people taking an acid-inhibiting drug had a 1.96 higher chance of being prescribed an ant-allergic drug.

Women had significantly higher rates than men, 2.10 compared with 1.70.

Despite the more prescriptions of anti-allergic medication being given to younger patients, the link between acid-inhibiting and anti-allergic medication was inclined with age.

Under 20 year olds had a 1.47 likelihood of being prescribed ant-allergic drugs after acid inhibators, which reached 5.20 for individuals above 60 years.

The chances remained high at 2.09 even when the researchers took account for people who were hospitalized with severe gastritis problems.

The authors, led by Galateja Jordakieva, said: ‘In essence, the higher hazard for prescription of an anti-allergic medication is present for all groups of acid inhibitors.’

Dr Jordakieva and colleagues found as little as six daily doses per year was sufficient enough to increase the risk of an allergy.

The authors wrote: ‘This finding implies that the underlying effect is unleashed early on after first acid-inhibiting drug utilization.’

The researchers said that because the findings were seen in different types of antacids, it’s likely to do with a change in the pH level of the stomach than the individual drugs.

Prof Saad Shakir, director at Drug Safety Research Unit (DSRU), said: ‘The acid produced by the stomach for digestion provides a defence barrier for the body against a range of ingested exogenous substances.

‘Medications that suppress acid production by the stomach are very widely used for clear or unclear reasons.

‘They weaken this defense mechanism so that many substances can go beyond the stomach. Some of these can cause infection and possibly allergy.’

Anti-acids has previously been linked to an elevated immune system response, for example the secretion of antibody IgE.

People with severe allergic reactions tend to have too much IgE, meaning their body is over-responding, causing allergic symptoms to manifest.

Studies over the last decades also indicate that anti-ulcer drugs may directly promote allergic symptoms, the authors wrote.

PPIs have been found to alter the gut and oral microbiome, which play a role in balancing the activity of cells that can lead to allergies.

Experts said link between antacids and allergies may be due to other drugs prescribed at the same time that were not looked at by the researchers.

Stephen Evans, professor of pharmacoepidemiology, London School of Hygiene & Tropical Medicine, said: ‘The design of this study means it cannot show that PPIs cause allergies themselves. There are many possible explanations for the observed association

‘The authors note that PPIs are very often co-prescribed with aspirin or similar drugs known as Non-steroidal anti-inflammatory drugs (NSAIDs). Aspirin and NSAIDs are among the drugs that are very well known to increase the risk of an allergic reaction.’

Professor Sir Munir Pirmohamed, NHS Chair of Pharmacogenetics, and Director of the MRC Centre for Drug Safety Science and Wolfson Centre for Personalised Medicine, said: ‘Despite the limitations, there is an important message here.

‘Commonly used drugs such as anti-ulcer medicines can have unforeseen adverse effects, and these drugs should only be used where there is a clinical need, and for the shortest duration possible, and at the lowest dose necessary to control symptoms.

‘It is known that many drugs that are prescribed are never stopped even though the patient’s symptoms may have improved, or the disease cured.’

WHAT ARE PPIs (PROTON PUMP INHIBITORS)?

Proton pump inhibitors (PPIs) reduce the production of acid by blocking the enzyme in the wall of the stomach that produces acid.

Acid is necessary for the formation of most ulcers in the esophagus, stomach, and duodenum, and the reduction of acid with PPIs prevents ulcers and allows any ulcers that exist in the esophagus, stomach, and duodenum to heal.

Proton pump inhibitors are used for the prevention and treatment of acid-related conditions such as:

  • Esophageal duodenal and stomach ulcers
  • NSAID-associated ulcer
  • Ulcers
  • Gastroesophageal reflux disease (GERD)
  • Zollinger-Ellison syndrome

There are not too many differences between PPIs, although the effect of some PPIs may last longer; therefore, they may be taken less frequently.

The most common side effects of proton pump inhibitors are:

  • Headache
  • Diarrhea
  • Constipation
  • Abdominal pain 
  • Fever
  • Vomiting
  • Nausea
  • Rash

Nevertheless, proton pump inhibitors generally are well tolerated. 

Source: MedicineNet 

Read more at DailyMail.co.uk


Comments are closed.